Tornadoes · United States · Ohio · 2024
EF1 tornado, Wabash to Moulton, Ohio, March 14, 2024
From Wabash to Moulton, this EF1 tornado ran 15.9 miles across Mercer and Auglaize counties on March 14, 2024, touching down at 7:00 PM EDT and reaching 1,050 yards wide. It killed nobody, and did $750,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 14, 2024
- Touchdown
- 7:00 PM EDT (23:00 UTC)
- Lifted
- 7:24 PM EDT (23:24 UTC)
- On the ground
- 24 minutes
- Path length
- 15.9 miles (25.7 km)
- Path width
- 1,050 yards (960 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Counties
- Mercer and Auglaize counties
- Touchdown point
- 40.550, -84.570
- Lift-off point
- 40.568, -84.268
- Record number
- 2403141700-01
The damage survey
185 damage points were recorded along this path by NWS ILN and NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 140 mph.
- photo credit: Auglaize County EMA/CERT
- Photo source: Auglaize County EMA/CERT
- photo source: Auglaize County EMA/CERT
- Ended in field east of point
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed in an unseasonably warm and humid airmass ahead of an approaching cold front.
The tornado initially began at 1740EST over an open field in Adams County, Indiana, north of the intersection of East County Road 1200 South and South County Road 600 East and moved east toward the Indiana/Ohio State line.||The tornado entered Mercer County, Ohio, at 1745EST, along Skeels Road, where minor damage was observed to a house. The most confident corridor of EF-1 tornado damage, estimated to be around 100 mph, occurred shortly after the tornado developed. Most of the damage was confined to a few properties south of the intersection of Skeels Road and State Route 49. Several outbuildings were completely destroyed and one house received some roof damage. The tornado continued eastward and followed Carmel Church Road, where it caused numerous tree and additional outbuilding damage. ||A more southeast motion of the tornado started at the intersection of Carmel Church Road and Erastus Durbin Road. Additional damage was observed between this location and the intersection of Now and Mud Pike Roads. The final corridor of damage was observed along Mud Pike Road and toward the intersection at State Route 118, where several homes were damaged. The tornado dissipated east of this location.
The tornado initially began in the city of Celina, a couple of blocks east of North Main Street, along East Anthony Street. A few houses received light damage to roofs and a few trees were knocked down. Additional light tree debris was noted along East Anthony Street toward College Avenue. The tornado continued eastward, causing tree and minor roofing damage to houses on Devonshire and Cumberland Drive. One house on Devonshire Drive had more significant roof damage. The tornado moved east from there, causing damage to the Menards store and Eastview Park, before crossing State Route 29. Sporadic tree damage was found between State Route 703 and State Route 29 as the tornado continued east. A few homes on Long Pine Drive and surrounding courts were damaged.||As the tornado neared Riley Road, it took on a more northeast motion, damaging several buildings south of State Route 29 before crossing from south to north. Damaged outbuildings, homes, and snapped/uprooted trees were then observed along Four Turkey Road north of State Route 29. After the tornado crossed State Route 29, the width of observed damage grew quite significantly, suggesting the circulation of the tornado grew. The observed damage, mostly consisting of damaged out-buildings, a few houses, and numerous trees, indicated an intensification of the tornado as well, with a swath of EF-1 damage stretching from Four Turkey Road to the Mercer/Auglaize County line. The tornado entered Auglaize County at 1808EST and continued east across the western part of the county before ending between Bay Road and Kettlersville Road at 1824EST.
The tornado initially began in the city of Celina in Mercer County, Ohio, at 1800EST. It moved east and entered Auglaize County, just north of State Route 29 at 1808EST. The tornado continued east, producing EF1 damage from the county line to around the intersection of State Route 116 and Markey Road, where the observed damage consisted mostly of damaged out-buildings, a few damaged houses, and numerous downed trees. ||To the east of State Route 116, the tornado began to slowly contract in size as it continued eastward. Radar data showed a steady eastward motion with the circulation remaining intact for seven additional miles. The observed damage during this portion of the tornado was mostly tree related. The final observed damage was found along Bay Road, north of U.S. Route 33.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Mar 14, 6:31 PM EDT, 29 minutes earlier.
Area forecast discussion, Mar 14, 6:31 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 631 PM EDT Thu Mar 14 2024 .SYNOPSIS... Showers and thunderstorms can be expected tonight into Friday morning as a cold front moves through the Ohio Valley. Behind the front, a much cooler airmass will move into the region for the weekend and into early next week. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... The line of storms has weakened across our area as it has been moving into a more stable airmass. The one exceptions is along the southern edge of the line, where a more favorable airmass has allowed for an isolated persistent supercell. This is moving into a less favorable airmass too though so do expect an eventual weakening trend with it. Good clearing behind the line of storms is allowing for airmass recovery back across Illinois and Indiana. Hi-res models continue to show redevelopment in this area back to our west over the next few hours. Some of this more favorable airmass will likely advect into at least our western areas through this evening with the potential for discrete supercells to work east into our area this evening. This development should then move east into our area through the evening hours and sag slowly south as we head into tonight. Hi-res cams continue to suggest the potential for discrete supercells this evening with this activity so all weather hazards will remain in place. There are also some signs of potential training so locally heavy rainfall will also be possible. The severe threat should decrease through the overnight hours as the instability begins to weaken. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... Showers and embedded thunderstorms will likely still be ongoing across our south/southeast Friday morning, but should begin to taper off through late morning and into the afternoon as the cold front moves through. Developing CAA behind the front will lead to cooler temps with highs Friday ranging from the lower 50s northwest to the lower 60s in the southeast. Surface high pressure will begin to build in from the west Friday night, leading to at least some partial clearing. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Upper level trough will pivot down across the Great Lakes and Ohio Valley Saturday through Monday. A series of embedded mid level short waves will bring some lower chances for rain showers Saturday night into Sunday and then snow showers on Monday. Temperatures will steadily cool off through the weekend and into Monday with highs by Monday only in the mid 30s to lower 40s. Surface high pressure will build back into the region on Tuesday into Wednesday, leading to mainly dry conditions and a bit of a warm up with highs Tuesday and Wednesday in the 40s and 50s. Some pcpn chances may return toward Thursday as some mid level energy moves back into the region. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... Airmass is continuing to recover across our area late this afternoon. Scattered thunderstorms off to our west and northwest will continue to fill in as they move east into our area over the next few hours. These will likely then sag slowly southeast across our area and may begin to congeal into more of a consolidated line or area of storms late this evening into the early overnight hours. Showers and storms will likely linger across at least our southern areas through the early morning hours before tapering off from the northwest later Friday morning as a cold front moves through. Gusty winds and hail will be possible with the storms through the evening hours with periods of locally heavy rain persisting into the overnight hours. MVFR to locally IFR vsbys and cigs will also be possible with the stronger storms. Prevailing cigs will eventually trend down into MVFR late tonight with some IFR cigs possible through mid to late morning. MVFR cigs will then prevail through Friday afternoon before conditions begin to improve heading into Friday night. OUTLOOK...MVFR conditions possible Saturday night and again on Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...JGL AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 347 PM EDT Thu Mar 14 2024 INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046- 051>055-060>063-070>072-077-078-151000- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin- Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark- Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton- Clermont- 347 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northern Kentucky, central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Tonight. Occasional showers and thunderstorms are expected tonight into Friday morning. Some thunderstorms may be severe with damaging winds, large hail and isolated tornadoes possible. The main severe threat window will be between 6 PM and midnight. In addition, the storms will be capable of producing heavy rainfall which may lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay any severe reports to the National Weather Service. KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000- Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross- Hocking-Brown-Highland-Adams-Pike-Scioto- 347 PM EDT Thu Mar 14 2024 This Hazardous Weather Outlook is for northeast Kentucky, northern Kentucky, central Ohio, south central Ohio and southwest Ohio. .DAY ONE...Tonight. Occasional showers and thunderstorms are expected tonight into Friday morning. Some thunderstorms may be severe with damaging winds and large hail. An isolated tornado cannot be ruled out. The main severe threat window will be between 7 PM and 1 AM. In addition, the storms will be capable of producing heavy rainfall which may lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay any severe reports to the National Weather Service.
In the hours before
Special weather statement, Mar 14, 4:44 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
444 PM EDT Thu Mar 14 2024
KYZ100-142115-
Lewis KY-
444 PM EDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LEWIS COUNTY
THROUGH 515 PM EDT...
At 442 PM EDT, a strong thunderstorm was located 7 miles west of Camp
Dix, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Vanceburg, Head of Grassy, Camp Dix, Charters, Stricklett,
Petersville, Glen Springs, Harris, Tannery, Kinniconick, and Emerson.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3843 8351 3860 8347 3856 8310 3853 8312
3854 8314 3850 8317 3849 8319 3847 8319
3845 8320 3845 8321 3844 8321 3843 8324
3836 8323 3835 8324 3834 8323
TIME...MOT...LOC 2042Z 279DEG 32KT 3847 8340
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HatzosLocal storm report, Mar 14, 5:03 PM EDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
503 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Tstm Wnd Dmg Tollesboro 38.57N 83.57W
03/14/2024 Lewis KY Law Enforcement
tree down on car - time estimated.
0435 PM Tstm Wnd Dmg 7 E Tollesboro 38.56N 83.44W
03/14/2024 Lewis KY Law Enforcement
tree limbs down - time estimated.
&&Local storm report, Mar 14, 5:28 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
528 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail 2 NW Falmouth 38.69N 84.36W
03/14/2024 E1.00 inch Pendleton KY Emergency Mngr
Photo verified. Time estimated.
&&Local storm report, Mar 14, 6:49 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
649 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Hail 8 WSW Rockford 40.63N 84.78W
03/14/2024 E1.00 inch Mercer OH Emergency Mngr
&&Local storm report, Mar 14, 6:50 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
650 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Hail 8 WSW Rockford 40.63N 84.77W
03/14/2024 E1.00 inch Mercer OH Emergency Mngr
Minor damage to homes from hail. Time
estimated.
&&Local storm report, Mar 14, 6:58 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
658 PM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Tornado 9 NW Coldwater 40.57N 84.74W
03/14/2024 Mercer OH Emergency Mngr
Structural damage on Skeels Road. Tornado
sighted by Fire Department. Time estimated.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
11.0 hours before the tornado, 136 km from the path. March 14, 2024.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -147 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
1.0 hours after it, 136 km from the path. March 15, 2024.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 1639 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
- 0-3 km lapse rate
- 7.3 K/km
The surface observations
Wapakoneta (AXV), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the touchdown began at 22:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of March 14, 2024
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 14 | 4:36 AM CDT | EF1 | Warren, IL | 1.1 | 150 | |||
| March 14 | 7:28 AM CDT | EF0 | Jersey, IL | 8.7 | 100 | |||
| March 14 | 7:44 AM CDT | EF0 | Jersey, IL | 3.9 | 75 | |||
| March 14 | 7:46 AM CDT | EF0 | Jersey, IL | 2.8 | 200 | |||
| March 14 | 7:46 AM CDT | EF0 | Saint Louis, MO | 0.1 | 50 | |||
| March 14 | 7:58 AM CDT | EF0 | Macoupin, IL | 2.1 | 100 | |||
| March 14 | 1:58 PM EDT | EF2 | Jefferson, IN to KY | 18.0 | 500 | 2 | $320,000 | |
| March 14 | 1:44 PM CDT | EF0 | McIntosh, OK | 2.7 | 350 | $10,000 | ||
| March 14 | 3:40 PM CDT | EF0 | Christian, MO | 1.0 | 50 | $15,000 | ||
| March 14 | 5:40 PM CDT | EF1 | Mercer, IN to OH | 9.3 | 450 | $250,000 | ||
| March 14 | 7:09 PM EDT | Unrated | Hancock, OH | 1.3 | 50 | |||
| March 14 | 7:29 PM EDT | EF3 | Indian Lake tornado, OH | 31.3 | 1,000 | 3 | 27 | $6.0 million |
| March 14 | 7:30 PM EDT | EF1 | Hancock, OH | 3.3 | 100 | $75,000 | ||
| March 14 | 7:34 PM EDT | EF2 | Delaware, IN | 4.5 | 175 | $4.0 million | ||
| March 14 | 6:50 PM CDT | EF3 | Winchester tornado, Indiana and Ohio | 41.3 | 700 | 1 | 39 | $26 million |
| March 14 | 7:54 PM EDT | EF2 | Crawford, OH | 10.3 | 250 | $450,000 | ||
| March 14 | 6:59 PM CDT | EF0 | Collin, TX | 0.2 | 15 | $25,000 | ||
| March 14 | 8:24 PM EDT | EF2 | Union, OH | 19.5 | 600 | $550,000 | ||
| March 14 | 7:32 PM CDT | EF1 | Jefferson, IL | 0.5 | 150 | $700,000 | ||
| March 14 | 7:57 PM CDT | EF2 | Garland, AR | 8.5 | 1,000 | |||
| March 14 | 9:01 PM EDT | EF1 | Delaware, OH | 35.4 | 600 | $1.5 million | ||
| March 14 | 8:11 PM CDT | EF1 | Wayne, IL | 2.8 | 75 | $120,000 | ||
| March 14 | 10:32 PM CDT | EF0 | Breckinridge, KY | 0.5 | 20 | |||
| March 14 | 11:00 PM CDT | EF1 | McCurtain, OK | 0.5 | 200 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.